Connect
MJA
MJA

In Other Journals

Ann Gregory
Med J Aust 2006; 185 (9): 524.
Published online: 6 November 2006

Combining low-dose aspirin with another antithrombotic agent, such as clopidogrel, dipyridamole or a vitamin K antagonist, greatly increases the risk of serious upper gastrointestinal (GI) bleeding, say Danish researchers. They conducted a case-control study, involving 1443 cases of serious upper GI bleeding and 57 720 age- and sex-matched controls, and measured exposure to low-dose aspirin, antithrombotic agents and some other drugs. They found that combination therapy was associated with higher rates of bleeding. The greatest risk came from combining aspirin with clopidogrel (odds ratio [OR], 7.4), followed by aspirin with a vitamin K antagonist (OR, 5.3). The researchers said that this effect reflected a true synergism as the effect of combined treatment was more than a simple addition of the effects of the individual drugs.

  • Ann Gregory


Correspondence: 

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.